Brain tryptophan/serotonin perturbations in metabolic encephalopathy and the hazards involved in the use of psychoactive drugs
1999 (English)In: Advances in Experimental Medicine and Biology, ISSN 0065-2598, Vol. 467, 139-154 p.Article in journal (Refereed) Published
Several combined pathogenetic factors such as hyperammonemia, different brain tryptophan metabolic disturbancies and serotonin physiological/pharmacological alterations not yet defined in all details, will often give rise to the clinical neuropsychiatric condition known as hepatic encephalopathy (HE). Indeed, to this the probable exposure to novel potent CNS-monoamine acting drugs today may put such patients at certain risk for other pharmacodynamic (PD) responses than usually are expected from these "safe" drugs. Moreover, with a compromised liver function in HE, also pharmacokinetic (PK) features for the drugs are likely changed in these patients. Thus, the ultimate clinical outcome by this probable but unknown PD/PK-deviation for such psychoactive drugs when given to HE-patients needs further clarifrcation. Accordingly, delineation of both PD- and PK-effects in experimental HE should shed light on this issue of relevance for monoamine-active drug safety as well as on some further details in the complex tryptophan/monoamine-related pathophysiology that comes into play in HE.
Place, publisher, year, edition, pages
1999. Vol. 467, 139-154 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-49763OAI: oai:DiVA.org:liu-49763DiVA: diva2:270659